Search icon

News

03rd May 2023

Urgent warning after man suffers deadly seizure ‘triggered by common medicine’

The medicine is a common one for colds and the flu.

A warning has been issued after an elderly man suffered a fatal seizure following the use of some common medicines to ease his cough.

An 84-year-old man was rushed to hospital after he was found by his family in a state of confusion hours after he had been given over-the-counter decongestants in order to relieve his cough.

As he was waiting to be seen by a doctor, he had a seizure but was said to have no underlying medical conditions that may have caused it.

According to the Journal of Medical Case Reports, medics concluded that the seizure was brought on by the cold medicine as it contained a combination of pseudoephedrine and caffeine.

The news comes after medicine experts in the UK  launched an investigation into all drugs that contain pseudoephedrine as they can cause vessels in the brain to spasm and reduce blood flow.

This can then lead to seizures or even stroke. Drug regulators have stressed that while this may occur, the likelihood is very low.

Studies have found that medicines like this pose a greater danger to those with high blood pressure or heart disease.

Products with this ingredient include warnings and side effects on the information leaflets.

Pseudoephedrine comes in the form of sprays, liquids and tablets and is often mixed with other medicines to relieve coughs and colds or allergies.

Related links:

HSE issues shingles warning – here are the symptoms to look out for

Mum issues warning after TikTok cleaning hack caused fire

The differences everyone needs to know when it comes to SPF